Missouri, 2010

Tornado and Damaging Wind in Missouri, May 16, 2010

May 16, 2010 · NWS MEG · 2 events in 1 county or zone

A stationary front was located across West Tennessee and Arkansas during the afternoon and evening hours of May 16, 2010 while an upper level disturbance moved into the Mid Mississippi Valley. These features combined with daytime heating to produce showers and thunderstorms across the Mid South.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A stationary front was located across West Tennessee and Arkansas during the afternoon and evening hours of May 16, 2010 while an upper level disturbance moved into the Mid Mississippi Valley. These features combined with daytime heating to produce showers and thunderstorms across the Mid South. Some of the storms were severe producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 16, 4:21 PM CST, 52 minutes earlier.

Area forecast discussion, May 16, 4:21 PM CST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
521 PM CDT SUN MAY 16 2010

.UPDATE...

LINE OF STRONG TO SEVERE THUNDERSTORMS IS NOW PUSHING INTO EASTERN
ARKANSAS. THIS LINE WILL CONTINUE PUSHING EAST EARLY THIS EVENING
AND WILL ENCOUNTER A FAVORABLE ATMOSPHERE FOR SEVERE THUNDERSTORMS
UNTIL DAYTIME INSTABILITY DIMINISHES AROUND 02Z. REFERENCE SPC SWO
MCD 585.

IN ADDITION...THE FLASH FLOOD THREAT WILL ACCOMPANY THIS LINE SO
EXTENDED THE FLASH FLOOD WATCH UNTIL MIDNIGHT.

GRIDS UPDATED AND PRODUCTS SENT.

BORGHOFF

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT SUN MAY 16 2010/

DISCUSSION...SURFACE ANALYSIS THIS AFTERNOON PLACES A QUASI-
STATIONARY BOUNDARY ACROSS WEST TENNESSEE AND ARKANSAS.
MEANWHILE...WATER VAPOR SATELLITE/UPPER AIR PROFILER TRENDS
INDICATE AN UPPER LEVEL TROUGH AXIS LOCATED ACROSS THE
CENTRAL/SOUTHERN PLAINS THIS AFTERNOON. REGIONAL WSR-88D RADAR
TRENDS INDICATE MOST OF THE SHOWER/THUNDERSTORM ACTIVITY ACROSS
THE FORECAST AREA BEING DRIVEN BY DAYTIME HEATING WHILE ACROSS
ARKANSAS THE UPPER LEVEL TROUGH WAS PRODUCING NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS ARKANSAS. SEVERE THUNDERSTORM/HEAVY RAINFALL
POTENTIAL INTO EARLY THIS EVENING IS THE MAIN CONCERN IN THIS
AFTERNOON/S FORECAST PACKAGE.

SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE MID SOUTH
THROUGH EARLY TO MID EVENING AS A STRONG UPPER LEVEL TROUGH MOVES
FROM THE CENTRAL/SOUTHERN PLAINS AND INTO THE MISSISSIPPI VALLEY
TONIGHT INTO MONDAY. BASED ON LATEST SHORT TERM CONVECTIVE TRENDS
BELIEVE THAT A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS THE MISSISSIPPI RIVER DELTA AND NORTH MISSISSIPPI
AT LEAST THROUGH EARLY EVENING. THE MAIN THREATS WITH ANY
THUNDERSTORMS THAT BECOME SEVERE WOULD BE LARGE HAIL AND DAMAGING
WINDS. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
HEAVY RAINFALL/FLASH FLOODING BUT CONFIDENCE IS TOO LOW AT THIS
TIME TO JUSTIFY EXTENSION OF FLASH FLOOD WATCH BEYOND 00Z.

SHORT TERM MODELS CONTINUE TO INDICATE CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL GRADUALLY COME TO AND END BY MONDAY NIGHT AS
HIGH PRESSURE BUILDS INTO THE FORECAST AREA THROUGH TUESDAY NIGHT.

LONG TERM...(WEDNESDAY THROUGH SUNDAY)...12Z LONG RANGE MODELS
CONTINUE TO DIVERGE WITH SOLUTIONS AS AN OPEN WAVE UPPER LEVEL LOW
EJECTS OUT OF THE ROCKIES AND INTO THE CENTRAL/SOUTHERN PLAINS AND
MIDDLE/LOWER MISSISSIPPI VALLEYS TOWARDS THE END OF THE PERIOD.
TRENDED FORECAST TOWARDS THE 12Z ECMWF BUT WITH LOW CONFIDENCE
KEPT LOW POPS GOING IN THE LONG TERM FORECAST.

CJC

&&

.AVIATION...
18Z TAFS

AT KMEM...MAINLY VFR CONDITIONS ARE EXPECTED UNTIL 08-11Z.
PUSHED BACK VCTS/TSRA TEMPO TO THE 23-02Z TIME FRAME THINKING
DEVELOPMENT WILL BE DELAYED...THOUGH WOULD NOT BE SURPRISED IF
ISOLATED/SCATTERED TSRA DEVELOPED BEFORE THIS TIME FRAME. BRIEF
MVFR...PERHAPS IFR CONDITIONS...AND GUSTY WINDS ARE POSSIBLE IN
THIS TIME FRAME WITH TSRA. KEPT MVFR CONDITIONS AFTER 09Z...BUT
CONFIDENCE REMAINS LOW. GENERALLY LIGHT WINDS WILL INCREASE FROM
THE NORTHWEST AFTER 14Z MONDAY.

AT KMKL...KJBR...AND KTUP...MAINLY VFR CONDITIONS ARE EXPECTED
UNTIL 06-09Z. TSRA WILL OCCUR NEAR KTUP 18-01Z...ESPECIALLY BEFORE
21Z...WHICH MAY BRING BRIEF GUSTY WINDS AND MVFR/IFR CONDITIONS.
WENT WITH TEMPO AT KJBR 22-24Z...AND LEFT TEMPO TSRA OUT OF KMKL
WITH LOWER CONFIDENCE OF OCCURRENCE. MOST TSRA SHOULD END BY 03Z.
APPEARS MVFR/IFR CONDITIONS WILL DEVELOP OVER THE AREA 06-10Z WITH
CHANCES FOR LIFR CONDITIONS...PARTICULARLY NEAR KMKL.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  65  79  58  78 / 100  20  10  10
MKL  63  77  55  75 /  60  30  10  10
JBR  62  77  55  76 / 100  30  10  10
TUP  64  83  57  79 /  60  20  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR DUNKLIN-
     PEMISCOT.

MS...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR ALCORN-BENTON
     MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
     MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, May 16, 4:13 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
513 PM CDT SUN MAY 16 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
513 PM CDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE FROM
JONESBORO ARKANSAS...TO JACKSON TENNESSEE...TO BOONEVILLE
MISSISSIPPI. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE THIS
EVENING AS A LINE OF THUNDERSTORMS TRACKS EAST ACROSS THE MIDSOUTH.

A FLASH FLOOD WATCH CONTINUES UNTIL MIDNIGHT THIS EVENING.
OCCASIONAL SHOWERS AND THUNDERSTORMS WILL BE SLOW MOVING AND PRODUCE
HEAVY RAIN WITH THE POSSIBILITY OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

BORGHOFF

In the hours before

Special weather statement, May 16, 3:07 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
407 PM CDT SUN MAY 16 2010

ARZ017-026-162145-
CRAIGHEAD AR-LAWRENCE AR-
407 PM CDT SUN MAY 16 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...

  WESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  LAWRENCE COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER AND
WINDS AT LEAST 40 MPH WAS LOCATED FROM 9 MILES NORTHWEST OF
STRAWBERRY TO 12 MILES SOUTHWEST OF STRAWBERRY AT 407 PM CDT...MOVING
EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRAIGHEAD AND LAWRENCE COUNTIES...INCLUDING LOCATIONS NEAR
BLACK ROCK...HOXIE...LAKE CHARLES STATE PARK AND WALNUT RIDGE...
SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 16, 3:22 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
422 PM CDT SUN MAY 16 2010

MSZ023-024-162200-
MONROE MS-CHICKASAW MS-
422 PM CDT SUN MAY 16 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

  EASTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES NORTHEAST OF TREBLOC AT 423 PM
CDT...MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CHICKASAW AND MONROE COUNTIES...INCLUDING LOCATIONS NEAR
OKOLONA...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 16, 3:58 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
458 PM CDT SUN MAY 16 2010

ARZ017-018-026-027-162230-
CRAIGHEAD AR-POINSETT AR-GREENE AR-LAWRENCE AR-
458 PM CDT SUN MAY 16 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CDT FOR...

  CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTHERN GREENE COUNTY IN EASTERN ARKANSAS...
  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  EXTREME NORTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER AND
WINDS AT LEAST 40 MPH WAS LOCATED FROM HOXIE TO 5 MILES WEST OF CASH
AT 458 PM CDT...MOVING EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRAIGHEAD...GREENE...LAWRENCE AND POINSETT COUNTIES...
INCLUDING LOCATIONS NEAR BAY...BLACK ROCK...BONO...BROOKLAND...
CROWLEYS RIDGE STATE PARK...HOXIE...JONESBORO...LAKE CHARLES STATE
PARK...LAKE FRIERSON STATE PARK...PARAGOULD AND WALNUT RIDGE...SHOULD
MONITOR THIS STORM CLOSELY.
Local storm report, May 16, 4:06 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
506 PM CDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     LYNN                    36.01N 91.25W
05/16/2010                   LAWRENCE           AR   BROADCAST MEDIA

            POWER LINES DOWN AND A TREE FELL ON A CAR IN SOUTHWEST
            LAWRENCE COUNTY.

&&

CCD
Special weather statement, May 16, 4:32 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
532 PM CDT SUN MAY 16 2010

ARZ008-009-017-018-026-028-MOZ113-162300-
CRAIGHEAD AR-MISSISSIPPI AR-CLAY AR-RANDOLPH AR-GREENE AR-LAWRENCE
AR-DUNKLIN MO-
532 PM CDT SUN MAY 16 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CDT FOR...

  SOUTH CENTRAL CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  GREENE COUNTY IN EASTERN ARKANSAS...
  EXTREME NORTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  EXTREME SOUTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER AND
WINDS AT LEAST 40 MPH WAS LOCATED FROM O'KEAN TO 5 MILES SOUTHWEST OF
BROOKLAND AT 532 PM CDT...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CLAY...CRAIGHEAD...DUNKLIN...GREENE...LAWRENCE...
MISSISSIPPI AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
BROOKLAND...CROWLEYS RIDGE STATE PARK...LAKE FRIERSON STATE PARK...
LEACHVILLE...MARMADUKE AND PARAGOULD...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, May 16, 4:46 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
546 PM CDT SUN MAY 16 2010

ARZ028-MOZ113-115-TNZ001-162315-
MISSISSIPPI AR-DUNKLIN MO-PEMISCOT MO-LAKE TN-
546 PM CDT SUN MAY 16 2010

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SPECIAL WEATHER
STATEMENT FOR LANDSPOUTS EFFECTIVE UNTIL 615 PM CDT FOR...

  NORTHERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN LAKE COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  SOUTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

AT 546 PM CDT SPOTTERS REPORTED LANDSPOUTS NEAR STEELE
MISSOURI...MOVING EAST AT 10 MPH.

CONDITIONS ARE FAVORABLE FOR LANDSPOUTS ACROSS THE AFFECTED AREA
UNTIL 615 PM CDT. LANDSPOUTS ARE PRODUCED BY MECHANISMS WHICH ARE
DIFFERENT FROM THOSE WHICH PRODUCE TORNADOES...SO THEY DO NOT HAVE
THE SAME DEADLY POTENTIAL. THUNDERSTORMS THAT PRODUCE LANDSPOUTS ARE
WEAK...PRODUCING NOT MORE THAN A MODERATE RAIN SHOWER.

LANDSPOUTS CAN CAUSE MINOR DAMAGE. IF A LANDSPOUT APPROACHES YOUR
AREA...THEN SEEK SHELTER IN A STURDY BUILDING AND AVOID OPEN AREAS
WHERE LOOSE OBJECTS COULD BE BLOWN AROUND.

The radar

The Memphis radar (KNQA), 87 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Dunklin

When
May 16, 5:13 PM CST to 5:14 PM CST
Where
Dunklin County, 0.9 mi SW of Gibbons to 0.36 mi SSE of Gibbons
Rating
EF0
Path length
0.8 mi
Path width
25 yd
Reported by
Broadcast Media
Coordinates
36.122, -89.993

A landspout touched down near Rives and caused severe damage to farm equipment on County Road 735.

Thunderstorm Wind, Dunklin

When
May 16, 5:35 PM CST to 5:40 PM CST
Where
Dunklin County, 2.02 mi NW of Gibbons to 1.82 mi NW of Gibbons
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.149, -90.008

Straight line winds destroyed a tool shed on County Road 721 to the southeast of Kennett.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyThe tornado archive for Missouri, 2010Warnings in Missouri, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239000, 230618.